| Model Number |
H74939407XS0 |
| Medical Device Problem Code |
Material Deformation (2976)
| Health Effect - Clinical Codes |
Cardiac Perforation (2513); Pericardial Effusion (3271)
| Date of Event |
04/18/2024
Type of Reportable Event
Death
Event or Problem Description
During tavi, it was noted the patient had a very small lv.The safari wire bucked at the apex and seemed to sit vertically around the curve of the apex, the physician pulled the wire back though a pigtail and repositioned it in the apex however the curve of the wire was off and wouldn't sit nicely, i mentioned it looks bent or kinked so they removed it through the pigtail and it was indeed kinked.We got a new safari wire which sat nicely in the apex and proceeded with case.Post deployment patient had a beautiful result.30 minutes later patient complained about chest pain.They did a tee and noted a pe.Patient was taken back into lab and treat pe and after 1 hour was sent for surgery to manage the bleeding.What troubleshooting steps, if any, resolved the issue?: change wire what is the next course of action?: asssess wire patient present at time of event?: yes patient complications: pericardial effusion in the physician's opinion, did the device or procedure cause or contribute to the patient complication?: yes please describe the way in which the device or procedure caused or contributed to the patient complication?: the safari wire seemed to buckle in the lv causing it to perforate at some point of the procedure.Device was kinked and replaced with new wire medical or surgical interventions: they had to aspirate the effusion, patient sent for surgery as the bleeding would'nt stop and she was losing volume patient admitted to hospital beyond the standard of care: unknown patient outcome: unknown additional information: question: was issue present upon opening package?: answer: no question: photo or video of issue? answer: no question: what was the suspected cause of the reported event? answer: the wire may have perforated the ventricle.It's not clear if it was damaged before the implant or due to the size and angle of the ventricle.Question: what type and size of guidewire was used? answer: safari 2 question: when specifically during device prep or during the procedure did the device damage occur? answer: when placing wire into apex question: where specifically on the device did the kink/bend occur? answer: on the curve question: when specifically during device prep or during the procedure did the kink/bend occur? answer: unknown question: is it known what caused the device to kink/bend? answer: no - maybe angle?.
Additional Manufacturer Narrative
Product was not received for evaluation at the time of this report; therefore, no physical or visual analysis could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As indicated in the device instructions for use (dfu) warnings section: · monitor wire position throughout the procedure for proper placement of the curve and distal tip.· do not torque this guidewire.· when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.· never advance the guidewire against resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in damage to the catheter or vessel/organ.Care should be taken when advancing the guidewire after device deployment.As indicated in the device instructions for use (dfu) instructions for use section: 7.Advance the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided to date, it appears that procedural and/or clinical factors have contributed to the event as reported.Cardiac perforation and pericardial effusion are listed within the device instructions for use as potential adverse events.If there is any further relevant information provided, a follow up medwatch report will be submitted.
Additional Manufacturer Narrative
This medwatch report is an update to the previous report to correct the brand name in section d1 and the catalog number and primary unique device identifier (udi) number in section d4.Section h11 have been updated to account for the additional information provided and to account for product return and the device evaluation.Device evaluation: as received, the specimen consisted of one-1 each pkg-safari2 275cm xsml crv 1p; returned coiled, loose without the dispenser assembly; double bagged within "zip-lock" style poly biohazard pouch.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.The specimen presented off-axis bend damage in the formed distal curve creating excessive lift.The specimen also presented bend damage at 0.1cm,149cm and 240cm from the distal aspect of the formed curve.Our investigation was unable to confirm that the product did not meet specification prior to shipment.The investigation concluded that the product met specification at the time of shipment.As indicated in the device instructions for use (dfu) warnings section: · monitor wire position throughout the procedure for proper placement of the curve and distal tip.· do not torque this guidewire.· when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.· never advance the guidewire against resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in damage to the catheter or vessel/organ.Care should be taken when advancing the guidewire after device deployment.As indicated in the device instructions for use (dfu) instructions for use section: 7.Advance the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided and the evidence presented, it appeared that procedural and/or clinical factors have contributed to the event as reported.Cardiac perforation, pericardial effusion and death are listed within the device instructions for use as potential adverse events.The date of death is unknown.If any further relevant information is provided, a follow up medwatch report will be submitted.
Event or Problem Description
Additional information received on 30may2024: question: patients condition following the procedure.If possible- provide the surgical/op report.Answer: patient didn't survive the surgery to repair complication.Question; is this a new or experienced user? answer: yes - our local tavi proctor and highest tavi implanter of all valves in the country.Question: per the device instructions for use (ifu), the safari2 guidewire should only be introduced into or withdrawn from the ventricle through a catheter already positioned in the ventricle.A.Was the curve of the safari2 guidewire constrained within a catheter during insertion into and withdrawal from the body or treatment site? answer: not that we could see.B.Did the end user advance the safari2 guidewire through the catheter under fluoroscopic guidance? answer: yes.Question: did the end user monitor the wire position throughout the procedure for proper placement of the curve and distal tip? answer: yes.Question: was there any resistance noted during advancing the safari2 guidewire? answer: yes.Question: was the wire position maintained while tracking or advancing a catheter or device over the wire? answer: no - there was a new wire placed in ventricle.Question: is there any media available to confirm the cause of the perforation? answer: no.Question: the event description and responses to the questions there appears to be a response that points to the wire perforating the lv; however, in the follow up questions the responses clearly identify uncertainty as to the cause of the perforation.Could you please clarify this? answer: correct.Additional information received 19jun2024: question: patients condition following the procedure.If possible- provide the surgical/op report.Answer: not possible as a third party.Question: is this a new or experienced user? answer: experienced user - local proctor and highest tavi volume center in south africa.Question: per the device instructions for use (ifu), the safari2 guidewire should only be introduced into or withdrawn from the ventricle through a catheter already positioned in the ventricle.A.Was the curve of the safari2 guidewire constrained within a catheter during insertion into and withdrawal from the body or treatment site? answer: not sure.Question: did the end user advance the safari2 guidewire through the catheter under fluoroscopic guidance? answer: yes, after access with a terumo wire - exchanged for pigtail - exchanged for safari.Question: did the end user monitor the wire position throughout the procedure for proper placement of the curve and distal tip? answer: yes.Question: was there any resistance noted during advancing the safari2 guidewire?0 answer: no.Question: was the wire position maintained while tracking or advancing a catheter or device over the wire? answer: yes.Question: is there any media available to confirm the cause of the perforation? answer: no.Question: the event description and responses to the questions there appears to be a response that points to the wire perforating the lv; however, in the follow up questions the responses clearly identify uncertainty as to the cause of the perforation.Could you please clarify this? answer: according to physician, the ventricular perforation was caused by the terumo wire, prior to exchanging for the pigtail and safari wire.